Liam Sayer, seven, had his favourite character's image penned on his back as a treat during a family holiday to Egypt.
But a week after getting home - on his birthday - he woke in agony with his back covered in sores and blisters after an allergic reaction to the black dye used to colour his skin. A month later he's still in constant pain from a rash that has broke out over his entire back and lower body.
And while the henna ink has faded the grimacing face of the evil Sith Jedi from Star Wars: Phantom Meneace is clearly visible on his badly-damaged skin.
Liam has been told to avoid the sunshine for the rest of summer.
Liam went on holiday with his mum, dad Darren, both 45, and four-year-old sister Lacy for a two-week trip to the Titanic Beach Spa and Aquapark, in Hurghada, Egypt.
On their last day, Sharon paid for her, Liam and Lacy to all get temporary tattoos to mark the trip.
But while one artist inked a design on her leg and a small flower on Lacy's foot, a second used what was advertised as black henna to cover half of Liam's back.
Sharon, from Basildon, Essex, said: "Liam's tattoo was so much thicker than mine and Lacy's.
"We were fine, we didn't have any problems at all.
"But the guy that was doing Liam's was using a separate pot of ink and I reckon there must have been something in that.
"A week after, on the morning of his birthday, Liam came downstairs in tears, screaming, 'Mummy, my back, my back'.
"I had a look at it and I couldn't believe what I was seeing.
"It was a huge red weal where the henna had been, and his skin around it was all rashy, red and sore.
"I took him to the doctor, who said it was the worst skin reaction he had ever seen.
"It was an allergic reaction to some chemical in the ink. If I had known this would happen, of course I would never have let him go anywhere near it."
She added: "I just want to warn other people to steer clear of henna tattoos.
"Liam is scarred for life now, and may be stuck inside for two years if he starts getting more of a reaction to sunlight.
"It's ruined all of our lives. I feel so sorry for him."
Since his diagnosis Liam has been prescribed two lots of antibiotics, two different steroid creams, and has been given a range of medicinal washes and lotions in a bid to try to calm his raging back, which is slowly showing signs of improvement.
Suggested For You
SUBSCRIBE AND FOLLOW
Get top stories and blog posts emailed to me each day. Newsletters may offer personalized content or advertisements.Learn more